Skip to main content
eScholarship
Open Access Publications from the University of California

Metoprolol treatment of dual cocaine and bupropion cardiovascular and central nervous system toxicity.

  • Author(s): Richards, John R
  • Gould, Jessica B
  • Laurin, Erik G
  • Albertson, Timothy E
  • et al.
Abstract

Cardiovascular and central nervous system (CNS) toxicity, including tachydysrhythmia, agitation, and seizures, may arise from cocaine or bupropion use. We report acute toxicity from the concomitant use of cocaine and bupropion in a 25-year-old female. She arrived agitated and uncooperative, with a history of possible antecedent cocaine use. Her electrocardiogram demonstrated tachycardia at 130 beats/min, with a corrected QT interval of 579 ms. Two doses of 5 mg intravenous metoprolol were administered, which resolved the agitation, tachydysrhythmia, and corrected QT interval prolongation. Her comprehensive toxicology screen returned positive for both cocaine and bupropion. We believe clinicians should be aware of the potential for synergistic cardiovascular and CNS toxicity from concomitant cocaine and bupropion use. Metoprolol may represent an effective initial treatment. Unlike benzodiazepines, metoprolol directly counters the pharmacologic effects of stimulants without respiratory depression, sedation, or paradoxical agitation. A lipophilic beta-blocker, metoprolol has good penetration of the CNS and can counter stimulant-induced agitation.

Many UC-authored scholarly publications are freely available on this site because of the UC's open access policies. Let us know how this access is important for you.

Main Content
Current View